Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Corpus Christi, TX

May 23, 2017La Salle County, McMullen County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 23, 2017, 6:02 PM CDT for La Salle County, McMullen County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2017, 6:02 PM CDT (23:02 UTC)
Expired
May 23, 2017, 6:45 PM CDT
In force
43 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties La Salle County, TX, McMullen County, TX

The radar

The Austin/San Antonio radar (KEWX), 154 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

826 
WUUS54 KCRP 232302
SVRCRP
TXC283-311-232345-
/O.NEW.KCRP.SV.W.0045.170523T2302Z-170523T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
602 PM CDT TUE MAY 23 2017

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  Northern La Salle County in south central Texas...
  Northwestern McMullen County in south central Texas...

* Until 645 PM CDT

* At 601 PM CDT, a severe thunderstorm was located near Dilley, 
  moving southeast at 35 mph. An additional storm was located over 
  southeast Zavala County and may intensify as it also moves 
  southeast and approaches La Salle County.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cotulla, Gardendale, Zella, Woodward, Fowlerton, Millett and Los
  Angeles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Corpus Christi.

&&

LAT...LON 2864 9880 2864 9875 2854 9856 2822 9887
      2855 9940 2864 9940 2865 9880
TIME...MOT...LOC 2301Z 315DEG 32KT 2870 9909 

HAIL...1.00IN
WIND...60MPH
 
$$

HART
1 follow-up statement
165 
WWUS54 KCRP 232324
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
624 PM CDT TUE MAY 23 2017

TXC283-311-232345-
/O.CON.KCRP.SV.W.0045.000000T0000Z-170523T2345Z/
La Salle TX-McMullen TX-
624 PM CDT TUE MAY 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN LA SALLE AND NORTHWESTERN MCMULLEN COUNTIES...

At 621 PM CDT, a severe thunderstorm was located 8 miles northeast of
Los Angeles, or 15 miles southeast of Dilley, moving southeast at 40 
mph. An additional severe thunderstorm was entering northwest La 
Salle County, moving southeast at 40 mph. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cotulla, Gardendale, Zella, Woodward, Fowlerton, Millett and Los
Angeles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Corpus Christi.

&&

LAT...LON 2864 9880 2864 9875 2854 9856 2822 9887
      2855 9940 2864 9940 2865 9880
TIME...MOT...LOC 2321Z 305DEG 34KT 2858 9894 

HAIL...1.00IN
WIND...60MPH
 
$$

HART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:57 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 23, 3:57 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
357 PM CDT Tue May 23 2017

.SHORT TERM (Tonight through Wednesday Night)...

MSAS depicts the cold front entering CNTRL TX. Most recent LAPS
analysis depicts 1500-2500 J/Kg SBCAPE over the CWA. Expect CAPE
values to continue to increase this aftn/early evening. Most
recent select LAPS soundings depict above normal PWAT values. The
deterministic GFS/ECMWF/NAM predict the upper disturbance to move
across the Region Tonight/Wednesday yet with the bulk of the
700-300mb Q-vector convergence north of the CWA/MSA. Nevertheless,
a strong upper jet streak is predicted to affect the CWA. The
combination surface/upper jet forcing, instability and moisture
will contribute to scattered convection over the CWA/MSA
overnight. Strong/severe convection remains a possibility given
expected conditions favorable for supercells. Anticipate the bulk
of the convection over the CWA to occur generally during the
00-04z Wednesday period. Deterministic output predicts strong
synoptic scale subsidence/Q-vector divergence over the CWA/MSA
Wednesday. Although much drier conditions Wednesday afternoon, not
confident in elevated/critical fire weather conditions given
expectation of limited wind. Much drier conditions Wednesday will
contribute to cool temperatures Wednesday night.

.COASTAL/MARINE (Tonight through Wednesday Night)...Buoy 42020
measures 3ft/8s swell and NWPS predicts continued onshore swell
direction. Yet, when combined with light wind precludes high rip
current risk this evening. Anticipate SCA conditions over the
Coastal Waters during the 05-12z Wednesday period owing to
vertical mixing of greater momentum.

&&

.LONG TERM (Thursday through Tuesday)...

Return flow commences soon into the extended period, spearheading a
significant warmup into the weekend. Thermal profiles suggest highs
near or above 100 degrees out in the western brush country by
Friday, with 90s everywhere else except along the immediate
coastline. Heat indices will rise along with the temperatures,
possibly reaching critical values during peak heating this weekend.
Onshore winds will pick up each afternoon through the weekend, and
small craft advisories may be needed at certain points through the
first half of the extended period.

The weather pattern then takes a sharp turn as a broad upper trough
settles into the midwest US. Rain chances begin late Sunday but
increase Sunday night through Tuesday as weak impulses move through
this flow and cooler temperatures aloft erode our usual cap. Expect
highs mainly in the 80s through at least the first half of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    63  86  68  90  77  /  50   0   0   0   0
Victoria          58  86  64  90  75  /  50   0   0   0   0
Laredo            63  89  68  99  76  /  40   0   0   0   0
Alice             60  87  63  94  76  /  50  10   0   0   0
Rockport          64  83  73  87  79  /  50  10   0   0   0
Cotulla           59  87  65  98  75  /  40   0   0   0   0
Kingsville        62  87  65  92  77  /  50  10   0   0   0
Navy Corpus       67  82  74  88  80  /  50  10   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 11 PM this evening to 7 AM CDT
     Wednesday For the following zones: Coastal waters from
     Baffin Bay to Port Aransas out 20 NM...Coastal waters from
     Port Aransas to Matagorda Ship Channel out 20 NM...Waters
     from Baffin Bay to Port Aransas from 20 to 60 NM...Waters
     from Port Aransas to Matagorda Ship Channel from 20 to 60
     NM.

&&

WC/87...SHORT TERM
JV/71...LONG TERM
Hazardous weather outlook, May 23, 5:52 AM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
552 AM CDT Tue May 23 2017

TXZ229>234-239>247-241100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
552 AM CDT Tue May 23 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible later this afternoon
with large hail and damaging winds gusts the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Sunday night through Monday.
Organized severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

GMZ230-235-250-255-270-275-241100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
552 AM CDT Tue May 23 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible later this afternoon
with large hail and damaging winds gusts the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisory conditions are possible over the Gulf of Mexico
late Thursday night and Friday.

There is a chance of thunderstorms Sunday night through Monday.
Organized severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:16 PM CDTSmall Craft AdvisoryCRP12 hr
May 23, 6:29 PM CDTSpecial Weather StatementCRPGoliad, Refugio46 min
May 23, 6:41 PM CDTSevere Thunderstorm WarningCRPBee, Live Oak49 min
May 23, 6:44 PM CDTSevere Thunderstorm WarningCRPMcMullen46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.